WHO alarmed by use of highly toxic chemicals as weapons in Syria

Syrian American Medical Society

WHO is alarmed by serious reports of the use of highly toxic chemicals in an attack in Khan Shaykhun, southern rural Idleb, Syria. According to Health Cluster partners on the ground treating the patients, at least 70 people have died and hundreds more have been affected. Doctors in Idleb are reporting that dozens of patients suffering from breathing difficulties and suffocation have been admitted to hospitals in the governorate for urgent medical attention, many of them women and children.

"The images and reports coming from Idleb today leave me shocked, saddened and outraged. These types of weapons are banned by international law because they represent an intolerable barbarism," said Dr Peter Salama, Executive Director of the WHO Health Emergencies Programme.

Emergency rooms and intensive care units in Idleb are overwhelmed and reporting shortages in medicines required to treat injured patients. Many patients have been referred to hospitals in southern Turkey. Medicines -- including Atropine, an antidote for some types of chemical exposure, and steroids for symptomatic treatment -- were immediately dispatched from WHO’s partner warehouse in Idleb. WHO is shipping additional medicines from Turkey and is ready to provide more life-saving supplies and ambulances as needed. WHO experts in Turkey are communicating with health workers in Idleb to provide around-the-clock guidance on diagnosis and appropriate treatment of patients.